Montana, 2009

Hail in Montana, June 20, 2009

June 20, 2009 · NWS BYZ · 2 events in 2 counties and zones

A few thunderstorms moved through the Billings Forecast Area from the 17th through the 21st. However, given the new hail criteria, these were not severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms moved through the Billings Forecast Area from the 17th through the 21st. However, given the new hail criteria, these were not severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 20, 1:45 PM MST, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 1:45 PM MST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT SAT JUN 20 2009

.SHORT TERM...VALID FOR SUN AND MON...

THUNDERSTORMS WERE ON THE INCREASE THIS AFTERNOON OVER THE SW
PORTION OF THE AREA. THE PRECIPITATION WAS OCCURRING IN A MOIST
AND UNSTABLE AIRMASS AHEAD OF A STRONG SHORTWAVE ROTATING THROUGH
NV PER WATER VAPOR IMAGERY. THE FORECAST AREA WAS UNDER UPPER
DIFLUENCE SEEN ON SATELLITE IMAGERY...AS WELL AS UPPER DIVERGENCE
FROM A JET ROTATING THROUGH THE EASTERN PORTION OF A PACIFIC
TROUGH. THE TOTAL BLENDED SATELLITE DERIVED PRECIPITABLE WATER
PRODUCT SHOWED PRECIPITABLE WATERS ON THE RISE OVER THE SE ZONES
WITH OVER AN INCH OF PRECIPITABLE WATER DEPICTED. NOTED THAT SOME
CUMULUS HAD FORMED OVER THE SE ZONES IN VISIBLE SATELLITE IMAGERY
NEAR OLD FRONTAL BOUNDARY WHERE SURFACE CAPES WERE AROUND 1500
J/KG.

MODELS WERE IN GOOD AGREEMENT WITH THE EVOLUTION OF THE PATTERN
THROUGH MOST OF THE SHORT-TERM. PATTERN WILL REMAIN ACTIVE AS ENERGY
ROTATES AROUND THE PACIFIC UPPER TROUGH INTO THE AREA. THE STRONG
WAVE OVER NV WILL ROTATE NE THROUGH THE AREA TONIGHT THROUGH SUN
MORNING. BRIEF UPPER RIDGING SUN AFTERNOON AND EVENING WILL THEN BE
FOLLOWED BY ANOTHER PACIFIC SHORTWAVE ROTATING AROUND THE PACIFIC
UPPER TROUGH LATE SUN NIGHT INTO MON. THE PACIFIC TROUGH WILL THEN
SWING EASTWARD THROUGH N MT/S CANADA MON NIGHT. ANOTHER STRONG UPPER
JET WILL ROTATE AROUND THE TROUGH PROVIDING ADDED LIFT SUN THROUGH
MON NIGHT. PRECIPITABLE WATERS WILL BE OVER AN INCH OVER MOST OF THE
AREA TONIGHT...BUT WILL NOT BE QUITE AS HIGH FOR THE REMAINDER OF
THE PERIOD. THE STRONGEST INSTABILITY WILL OCCUR THIS EVENING OVER
THE FAR EASTERN ZONES WHERE SURFACE CAPES WILL BE 1000 TO 1500 J/KG.

GIVEN THE ABOVE...HAD CATEGORICAL POPS W OF KBIL THIS EVENING WITH
POPS DECREASING TO CHANCE FURTHER E WHERE LIFT WILL NOT BE VERY
STRONG. HAVE TRIMMED THE MENTION OF SEVERE THUNDERSTORMS TO JUST THE
FOUR EASTERN ZONES WHERE THE COMBINATION OF CAPE AND SHEAR WILL
SUPPORT SUPERCELL DEVELOPMENT. HEAVY RAIN WILL BE POSSIBLE WITH ANY
OF THE THUNDERSTORMS TONIGHT. STORM MOTIONS WILL BE AT LEAST 15
KNOTS OVER THE WESTERN ZONES AND SLIGHTLY LESS ELSEWHERE. 1 HOUR
FLASH FLOOD GUIDANCE WAS LESS THAN 2 INCHES OVER BIG HORN...CARBON
AND CARTER COUNTIES. THE 3 HOUR GUIDANCE WAS 2 TO 4 INCHES ACROSS
THE AREA. THUNDERSTORMS WILL NEED TO BE WATCHED FOR HEAVY RAINFALL
RATES AND ANY TRAINING.

WENT WITH CHANCE POPS OVER THE AREA SUN AS THE WAVE DEPARTS THE
AREA. MENTIONED THUNDER E IN THE MORNING WITH LINGERING INSTABILITY
THERE AHEAD OF THE FRONT. THE HIGHEST INSTABILITY WILL BE OVER
THE SOUTHERN PORTION OF THE AREA SUN AFTERNOON. WENT WITH
SCATTERED SHOWERS AND THUNDERSTORMS S WITH ISOLATED THUNDER N.
LOWERED HIGH TEMPERATURES BASED ON MIXING PROFILES AND USED THE
MET GUIDANCE. CONTINUED THE LIKELY POPS OVER THE WESTERN MOUNTAINS
WITH CHANCE POPS ELSEWHERE SUN NIGHT. THE BEST LIFT AND DEEPEST
MOISTURE WITH THE NEXT WAVE WILL BE OVER THE WESTERN ZONES. HAD
CHANCE POPS MON WITH THE HIGHEST POPS IN THE MORNING OVER THE W AS
THE WAVE LIFTS OUT OF THE AREA. LOWERED HIGH TEMPERATURES A LITTLE
TOWARD THE BIAS CORRECTED GFS GUIDANCE. THE STRONGEST LIFT WILL BE
N OF THE FORECAST AREA MON NIGHT AS THE PACIFIC TROUGH MOVES INTO
THE REGION. HAD ISOLATED TO CHANCE POPS. NUDGED MINS DOWN TOWARD
THE BIAS CORRECTED MET GUIDANCE. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MEDIUM RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT INTO THE EXTENDED
FORECAST. UPPER HEIGHTS BEGIN TO BUILD ACROSS THE REGION TUESDAY
INTO WEDNESDAY AS SOUTHERN PLAINS UPPER HIGH TRIES TO RETROGRADE
INTO THE SOUTHERN ROCKIES. THIS SHOULD PULL IN DRY AND WARMER
CONDITIONS FOR THIS PERIOD. OVERALL THOUGH...RIDGE AXIS REMAINS TO
THE EAST OF THE REGION WITH SOUTHWEST FLOW DOMINATING MONTANA.
ANOTHER PIECE OF ENERGY LIFTS NORTHEAST ACROSS THE AREA THURSDAY
AND THURSDAY NIGHT...BREAKING DOWN THE RIDGE A BIT AND OFFERING UP
OUR NEXT CHANCE FOR SHOWERS AND STORMS. THEN BEHIND THIS
SYSTEM...MODELS HINTING AT FLOW COMING AROUND MORE WESTERLY WITH
POTENTIAL RIDGE BUILDING BACK ACROSS THE ROCKIES AND STRONGER.
THIS WOULD FAVOR A DRIER AND HOTTER SCENARIO SETTING UP. SO
HOTTEST TEMPERATURES IN THE FORECAST ARE NEXT SATURDAY. CURRENT
FORECAST IN GOOD SHAPE WITH THESE TRENDS AND HAVE MADE ONLY MINOR
ADJUSTMENTS. FRIEDERS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR CONDITIONS WILL BE
NOTED ACROSS THE REGION INTO THIS EVENING. THE MOST WIDESPREAD
ACTIVITY WILL BE FROM ABOUT KBIL WESTWARD. LOCALLY HEAVY RAINFALL
PRODUCING LOWER VISIBILITIES AND IFR CONDITIONS WILL BE POSSIBLE.
EAST OF KBIL TO THE DAKOTAS BORDER...SCATTERED TO WIDELY SCATTERED
STORMS WILL OCCUR. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
WITH HEAVY RAIN...HAIL AND LOCAL IFR CONDITIONS DUE TO LIMITED
VISIBILITY. SHOWERS AND A FEW STORMS WILL LIKELY LINGER OVERNIGHT
AS WELL. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 055/077 053/077 052/079 052/087 057/084 059/087 057/088
    73/T    43/T    22/T    11/U    11/U    30/B    00/B
LVM 047/072 046/071 042/077 043/084 047/081 049/084 045/085
    93/T    54/T    32/T    21/B    12/T    30/B    00/B
HDN 056/079 054/081 051/082 050/089 056/090 058/090 055/091
    32/T    43/T    22/T    21/U    11/U    21/B    10/B
MLS 060/082 057/081 055/082 054/089 059/088 060/088 060/089
    33/T    33/T    22/T    21/U    11/U    21/B    10/U
4BQ 057/081 054/081 053/082 054/087 056/089 058/089 057/090
    33/T    32/T    22/T    21/B    11/B    21/B    10/B
BHK 058/079 055/081 054/080 054/087 058/088 057/088 058/089
    33/T    33/T    22/T    22/T    12/T    22/T    10/B
SHR 052/079 050/078 049/080 047/085 052/087 053/088 052/089
    42/T    32/T    22/T    21/B    12/T    21/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 20, 1:50 PM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT SAT JUN 20 2009

MTZ028>042-056>058-063>068-WYZ098-099-212100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
250 PM MDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. AS A
RESULT...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS. HEAVY RAIN
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP. THE POTENTIAL ALSO EXISTS FOR A FEW SEVERE STORMS
ALONG AND EAST OF A LINE FROM MILES CITY TO BROADUS. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE IN THESE AREAS.

ANYONE PLANNING OUTDOOR ACTIVITIES TONIGHT SHOULD BE ON THE
LOOKOUT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 20, 5:11 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
611 PM MDT SAT JUN 20 2009

MTZ032-210045-
CUSTER MT-
611 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 645
PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF VOLBORG...OR 37 MILES WEST
OF EKALAKA...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MIZPAH...KNOWLTON AND LOCATE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4648 10555 4645 10496 4593 10516 4593 10547
TIME...MOT...LOC 0011Z 183DEG 19KT 4600 10530
Special weather statement, Jun 20, 5:56 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SAT JUN 20 2009

MTZ028-042-063-210200-
GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
656 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY AND EASTERN
WHEATLAND COUNTIES UNTIL 800 PM MDT...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORM 7 MILES SOUTH OF DEADMANS BASIN
RESERVOIR...OR 25 MILES SOUTHEAST OF HARLOWTON...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
EXTREMELY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...HARLOWTON...DEADMANS BASIN
RESERVOIR...RYEGATE...SHAWMUT...BARBER...BELMONT...CUSHMAN...
FRANKLIN...HEDGESVILLE AND LAVINA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4626 10988 4656 11000 4662 10959 4656 10898
      4615 10882 4614 10935 4622 10964
TIME...MOT...LOC 0055Z 204DEG 22KT 4624 10940
Special weather statement, Jun 20, 6:33 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
733 PM MDT SAT JUN 20 2009

MTZ032-036-210215-
CUSTER MT-POWDER RIVER MT-
733 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWDER RIVER AND
SOUTHERN CUSTER COUNTIES UNTIL 815 PM MDT...

AT 727 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF
SONNETTE TO 3 MILES SOUTH OF MIZPAH...MOVING NORTH NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...VOLBORG AND COALWOOD.

MULTIPLE STORMS PRODUCING HEAVY RAIN THAT TRACK OVER THE SAME AREA
MAY CAUSE LOCALIZED FLOODING.  DO NOT CROSS WATER OVER THE
ROADWAYS...TURN AROUND...DONT DROWN.

LAT...LON 4615 10551 4612 10498 4531 10583 4533 10626
TIME...MOT...LOC 0128Z 197DEG 21KT 4555 10581
Special weather statement, Jun 20, 6:42 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
742 PM MDT SAT JUN 20 2009

MTZ035-210215-
YELLOWSTONE MT-
742 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELLOWSTONE COUNTY UNTIL
815 PM MDT...

AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BILLINGS WEST END...OR 8 MILES SOUTHWEST OF
BILLINGS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BILLINGS WEST END AROUND 745 PM MDT.
ACTON AROUND 810 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4594 10878 4590 10850 4569 10855 4572 10879
TIME...MOT...LOC 0142Z 191DEG 20KT 4574 10865
Special weather statement, Jun 20, 7:13 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
813 PM MDT SAT JUN 20 2009

MTZ035-210300-
YELLOWSTONE MT-
813 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELLOWSTONE COUNTY
UNTIL 900 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LAUREL...OR 16 MILES
SOUTHWEST OF BILLINGS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH EXTREMELY HEAVY RAINFALL AND
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LAUREL AROUND 820 PM MDT.
BILLINGS WEST END AND BILLINGS AROUND 835 PM MDT.
BILLINGS HEIGHTS AROUND 845 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4552 10871 4552 10876 4555 10877 4555 10880
      4563 10879 4563 10885 4589 10888 4588 10846
      4549 10853 4549 10870
TIME...MOT...LOC 0212Z 186DEG 21KT 4559 10865
Special weather statement, Jun 20, 7:16 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
816 PM MDT SAT JUN 20 2009

MTZ031-032-036-210300-
CUSTER MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-
816 PM MDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD...NORTHWESTERN
POWDER RIVER AND SOUTHERN CUSTER COUNTIES UNTIL 900 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTHEAST OF
ASHLAND TO 5 MILES SOUTHEAST OF MIZPAH...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CUSTER COUNTY.

MULTIPLE STORMS PRODUCING HEAVY RAIN THAT TRACK OVER THE SAME AREA
MAY CAUSE LOCALIZED FLOODING.  DO NOT CROSS WATER OVER THE
ROADWAYS...TURN AROUND...DONT DROWN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4631 10550 4608 10513 4543 10584 4563 10624
      4568 10624 4568 10635 4571 10640
TIME...MOT...LOC 0208Z 214DEG 6KT 4611 10531

The radar

The Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yellowstone

When
June 20, 7:24 PM MST
Where
Yellowstone County, 4.38 mi WSW of (Bil)logan Arpt Bill
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
45.770, -108.610

Hail, Powder River

When
June 20, 7:35 PM MST
Where
Powder River County, 19.43 mi NW of Sonnette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.640, -106.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170360, 170361.